Idaho, 2016

Hail in Idaho, September 30, 2016

September 30, 2016 · NWS OTX · 2 events in 1 county or zone

A southerly flow of moisture was favorable for thunderstorm development. One such thunderstorm developed and produced hail just under one inch in size near Bonners Ferry, Idaho on September 30,2016.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A southerly flow of moisture was favorable for thunderstorm development. One such thunderstorm developed and produced hail just under one inch in size near Bonners Ferry, Idaho on September 30,2016.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 30, 1:18 PM PST, 58 minutes earlier.

Area forecast discussion, Sep 30, 1:18 PM PST, 58 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
218 PM PDT Fri Sep 30 2016

.SYNOPSIS...
Another round of scattered showers and isolated thunderstorms is
possible tonight into Saturday morning. Breezy and cooler
conditions can be expected on Saturday, followed by drier and
seasonal weather for Sunday and Monday. A return to more
unsettled and cooler weather is forecast by mid week.

&&

.DISCUSSION...
Tonight through Monday: The weather around the Inland NW will be
influenced by an upper trough of low pressure off the coast and as
it moves inland. For tonight, the trough axis will be off the
coast and starts to pivot inland. This will keep a moist and
slightly unstable southwest flow over Oregon and into the Inland
NW. A disturbance in the flow over Oregon will ripple northeast
and bring another round of mid level clouds and instability to
the region this evening and overnight. The track of the moisture
band has been extrapolated mainly by satellite and radar as the
models have been wavering on solutions, especially how far west
this convection will spread. As the flow backs to a more southerly
orientation, the moisture should advect mainly to the north, and
even creep as far west as the east slopes of the cascades, but
mainly across the Columbia Basin and into the northern mountains
overnight. Mid level instability looks adequate to support
embedded high based thunderstorms with the showers overnight into
early Saturday morning. The convection will lift to the northeast
during the morning hours on Saturday with a dry slot moving in by
midday. This will be just temporary as the next disturbance lifts
toward the Cascades and helps generate surface based convection
across the east slopes of the Cascades and into the Okanogan
Highlands by mid afternoon into early evening. Could see some
isolated lightning in the higher terrain of mainly Okanogan
county. Snow levels will lower to near 5k ft, and could see some
light snow showers near the crest late Saturday afternoon.
Meanwhile, westerly surface winds will become breezy Saturday
afternoon across the lowlands as temperatures cooldown by about 10
degrees from today, topping out in the 60s. Showers, winds and
clouds will decrease Saturday night as the upper trough axis
finally moves inland, south of the region across northern
California. This will advect drier air from the south and east for
Sunday. Overnight lows will dip into the 30s with some freezing
temperatures possible in the sheltered northern valleys mainly
north and east of Spokane, but also radiational cooling under the
clearing skies will lean toward the development of patchy fog.
There is a small chance of orographic convection in the northern
Cascades, but for the most part, expect a dry day on Sunday with
lighter winds and seasonal temperatures in the mid 60s to lower
70s. By Sunday night into Monday, the upper trough pinches off to
a closed low over CA/NV and leaves a broad col over the region.
After another round of chilly near freezing temperatures with
patchy fog, expect Monday to have light winds, drier conditions
and more seasonal temperatures. /rfox.

Monday night through Friday: An active fall weather pattern will be
in place throughout the week bringing several rounds of rain and
near to below normal temperatures. Overall, model guidance is in
good agreement of a progressive and active storm track aimed at
the Pac NW but timing of each round of rain does carry some
uncertainty. At this time, there are no signs of any major storm
systems capable of high winds or flooding rains...just your
typical October weather pattern. Snow levels will reside between
6000-7000 feet with little to no concern for snow on mountain
passes.

Loose agreement of the 00z/12z model suites indicate the first round
of showers associated with a weak frontal band passing through on
Tuesday. Showers, mainly in the mountain linger into Wednesday.
Thereafter, focus will turn toward Friday into the weekend with
the potential for a wetter and more widespread rain event. The
latter system will carry the highest probabilities for rainfall
amounts near 0.25" or greater with a richer fetch of moisture tied
into it...however it is too early to say how widespread these
amounts would be. /sb

&&

.AVIATION...
18Z TAFS: Narrow bands of showers and isolated thunderstorms
moving south to north can be expected through the early afternoon.
There will be a brief break in the pcpn threat around 21Z. Then
another round of showers is expected 03z/Sat for KMWH and KEAT,
and aft 07Z for the rest of the TAF locations. Pcp should be north
of the TAF locations by 15Z Sat. Ceilings are expected to remain
VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  62  39  67  41  65 /  70  10   0  10  10  10
Coeur d'Alene  48  61  37  66  38  64 /  70  20   0  10  10  10
Pullman        45  62  36  68  37  63 /  50  20   0   0  10  10
Lewiston       52  68  42  72  44  67 /  40  20   0   0  10  10
Colville       46  64  36  67  35  67 /  70  30  10  10   0  10
Sandpoint      49  60  35  64  36  62 /  70  60   0  10  10  10
Kellogg        46  58  37  64  37  61 /  60  50   0  10  10  10
Moses Lake     46  67  37  71  41  70 /  20  10   0  10   0  10
Wenatchee      50  66  43  67  45  69 /  20  10  10  10  10  10
Omak           46  67  39  68  41  69 /  20  20  10  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Sep 30, 4:48 AM PST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
548 AM PDT FRI SEP 30 2016

IDZ001>004-026-027-WAZ031>038-041>044-011300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
548 AM PDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 30, 1:48 PM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
248 PM PDT FRI SEP 30 2016

IDZ001-302230-
NORTHERN PANHANDLE ID-
248 PM PDT FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOUNDARY AND WEST
CENTRAL BONNER COUNTIES UNTIL 330 PM PDT...

AT 247 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF NORDMAN...OR 17 MILES NORTHWEST OF SANDPOINT...
MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM AS WELL AS WINDS
UP TO 45 MPH.

LOCATIONS IMPACTED INCLUDE...
BONNERS FERRY.

LAT...LON 4842 11670 4849 11685 4885 11650 4868 11623
TIME...MOT...LOC 2147Z 220DEG 24KT 4851 11671

LN

The radar

The Spokane radar (KOTX), 149 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Boundary

When
September 30, 2:16 PM PST to 2:26 PM PST
Where
Boundary County, 1 mi NW of Bonners Ferry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.710, -116.335

A trained weather spotter reported 0.75 inch hail one mile northwest of Bonners Ferry, Idaho.

Hail, Boundary

When
September 30, 2:19 PM PST to 2:29 PM PST
Where
Boundary County, 3 mi NNW of Bonners Ferry
Measured
0.88 in hail
Reported by
Public
Coordinates
48.740, -116.345

A member of the public reported 0.88 inch hail 3 miles north northwest of Bonners Ferry, Idaho.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654524, 654525.